LAS VEGAS (KLAS) — A new, deadly drug is traversing the country, it’s a mix of a veterinary tranquilizer that’s cut with other drugs like heroin or fentanyl. That drug is xylazine — more commonly called “tranq” or the “zombie drug.”
On Tuesday, the U.S. Food and Drug Administration put new restrictions on the import of xylazine shipments. Under the import alert, shipments of xylazine and the ingredients used to make it can be stopped while authorities ensure they’re meant for legitimate use.
The drug is used almost extensively to sedate large animals like horses, but it can have devastating impacts when ingested.
“If somebody takes a drug, and it ends up being laced with xylazine, the chance of death is very high. It’s obviously going to matter on the amount, how potent, how much xylazine was in that, whatever drug it was laced in, that will play an effect. But overall, xylazine is not something you want to play around with,” explained Guy Miller, a Health Officer.
Some of the drug’s side effects are similar to an opioid overdose but can’t be reversed by Narcan. You can develop severe skin wounds and patches of dead and rotting tissue that easily become infected. And, if left untreated, can result in amputation. Part of what makes this drug so dangerous is that it doesn’t have a distinct, taste, smell, or texture.
Health officials in California have discovered the drug mixed in on several recent overdose cases in the last few months.
8 News Now spoke with the narcotics division in North Las Vegas, and they tell us they haven’t seen any noticeable use of this drug here, but they are keeping their eye out.
The Clark County Coroner’s Office reports they have not had any deaths in the last six months related to xylazine.
Routine toxicology screens do not detect it, but test strips for it are currently in development.